{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,3,24]],"date-time":"2026-03-24T10:19:28Z","timestamp":1774347568193,"version":"3.50.1"},"reference-count":8,"publisher":"BMJ","issue":"3","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2019,2,18]]},"published-print":{"date-parts":[[2019,3]]},"abstract":"<jats:p>A 71-year-old woman who had been taking ibandronate for 10 years presented to an Endocrinology Department with persistent mid-thigh pain. Pelvic X-ray showed bilateral femoral cortical expansion, indicating impending atypical femoral fractures (AFFs). AFFs have been linked to long-term bisphosphonate therapy and have morbidity and mortality similar to that of hip fractures. Such fractures can be averted by regular reviews of bisphosphonate therapy and vigilance for prodromal symptoms. This patient\u2019s bisphosphonate therapy was stopped, and fractures were avoided by treatment with vitamin D and parathyroid hormone.<\/jats:p>","DOI":"10.1136\/bcr-2018-225385","type":"journal-article","created":{"date-parts":[[2019,3,14]],"date-time":"2019-03-14T10:56:25Z","timestamp":1552560985000},"page":"e225385","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":10,"title":["Beware of bone pain with bisphosphonates"],"prefix":"10.1136","volume":"12","author":[{"given":"Venthan Jeyaratnam","family":"Mailoo","sequence":"first","affiliation":[{"name":"Anaesthetics Department, Nottingham University Hospitals NHS Trust, Nottingham, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Vidya","family":"Srinivas","sequence":"additional","affiliation":[{"name":"Diabetes and Endocrinology, Norfolk and Norwich University Hospitals NHS Foundation Trust, Norwich, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Jeremy","family":"Turner","sequence":"additional","affiliation":[{"name":"Diabetes and Endocrinology, Norfolk and Norwich University Hospitals NHS Foundation Trust, Norwich, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"William Duncan","family":"Fraser","sequence":"additional","affiliation":[{"name":"Diabetes and Endocrinology, Norfolk and Norwich University Hospitals NHS Foundation Trust, Norwich, UK"},{"name":"Norwich Medical School, Norwich Research Park, University of East Anglia, Norwich, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2019,3,14]]},"reference":[{"key":"2025082706453466000_12.3.e225385.1","doi-asserted-by":"crossref","first-page":"1919","DOI":"10.1007\/s00198-015-3098-x","article-title":"Anti-osteoporosis drug prescribing after hip fracture in the UK: 2000\u20132010","volume":"26","author":"Klop","year":"2015","journal-title":"Osteoporos Int"},{"key":"2025082706453466000_12.3.e225385.2","doi-asserted-by":"crossref","first-page":"34","DOI":"10.1007\/s11914-010-0007-2","article-title":"Atypical subtrochanteric and femoral shaft fractures and possible association with bisphosphonates","volume":"8","author":"Nieves","year":"2010","journal-title":"Curr Osteoporos Rep"},{"key":"2025082706453466000_12.3.e225385.3","doi-asserted-by":"publisher","DOI":"10.1002\/jbmr.1998"},{"key":"2025082706453466000_12.3.e225385.4","doi-asserted-by":"publisher","DOI":"10.1002\/jbmr.1893"},{"key":"2025082706453466000_12.3.e225385.5","doi-asserted-by":"publisher","DOI":"10.3109\/17453674.2015.1004149"},{"key":"2025082706453466000_12.3.e225385.6","doi-asserted-by":"publisher","DOI":"10.2214\/AJR.11.7442"},{"key":"2025082706453466000_12.3.e225385.7","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMoa1001086"},{"key":"2025082706453466000_12.3.e225385.8","doi-asserted-by":"crossref","unstructured":"Nayak S , Greenspan SL . A systematic review and meta-analysis of the effect of bisphosphonate drug holidays on bone mineral density and osteoporotic fracture risk. Osteoporos Int 2019:1\u201316.","DOI":"10.1007\/s00198-018-4791-3"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2018-225385","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T13:45:44Z","timestamp":1756302344000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2018-225385"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,3]]},"references-count":8,"journal-issue":{"issue":"3","published-online":{"date-parts":[[2019,3,14]]},"published-print":{"date-parts":[[2019,3]]}},"alternative-id":["10.1136\/bcr-2018-225385"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2018-225385","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,3]]}}}